Alert archive / Virginia / Frost Advisories in 2012

Frost Advisory 9, NWS Baltimore/Washington

October 22, 20127 counties in Virginia

NWS Baltimore/Washington issued this frost advisory at Oct 22, 2012, 1:01 AM EDT for 7 counties in Virginia. It took effect at Oct 22, 2012, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2012, 1:01 AM EDT (05:01 UTC)
In effect from
Oct 22, 2012, 2:00 AM EDT
Expired
Oct 22, 2012, 9:00 AM EDT
In force
7 hr
Issued by
NWS Baltimore/Washington

Counties City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, Nelson County, VA, Page County, VA, Rockingham County, VA, Warren County, VA

The radar

The Sterling radar (KLWX), 130 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 5.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2012-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2012-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WWUS71 KLWX 220501
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
101 AM EDT MON OCT 22 2012

VAZ025-026-029-030-036-221300-
/O.NEW.KLWX.FR.Y.0009.121022T0600Z-121022T1300Z/
AUGUSTA-ROCKINGHAM-PAGE-WARREN-NELSON-
INCLUDING THE CITIES OF...STAUNTON...WAYNESBORO...HARRISONBURG...
FRONT ROYAL
101 AM EDT MON OCT 22 2012

...FROST ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS
ISSUED A FROST ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EDT THIS
MORNING.

* TEMPERATURES...MID 30S.

* IMPACTS...UNPROTECTED VEGETATION SENSITIVE TO FROST COULD BE
  DAMAGED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
JRK
1 follow-up statement
616 
WWUS71 KLWX 221256
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
856 AM EDT MON OCT 22 2012

VAZ025-026-029-030-036-221400-
/O.EXP.KLWX.FR.Y.0009.000000T0000Z-121022T1300Z/
AUGUSTA-ROCKINGHAM-PAGE-WARREN-NELSON-
INCLUDING THE CITIES OF...STAUNTON...WAYNESBORO...HARRISONBURG...
FRONT ROYAL
856 AM EDT MON OCT 22 2012

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

TEMPERATURES HAVE BEGUN TO WARM THIS MORNING. ANY LOCALIZED AREAS
OF FROST WILL BE MELTING SHORTLY.

$$

HTS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this frost advisory went out at Oct 21, 9:25 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Oct 21, 9:25 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
925 PM EDT SUN OCT 21 2012

.SYNOPSIS...
HIGH PRESSURE WILL BUILD ACROSS THE MID ATLANTIC FROM THE WEST
THROUGH MONDAY...AND PREVAIL ACROSS THE SOUTHEASTERN UNITED STATES
THROUGH THE WEEK AHEAD.

&&

.NEAR TERM /THROUGH MONDAY/...
HIGH PRES ENTRENCHED OVER THE ERN SEABOARD TNGT. GOOD RADIATIONAL
COOLING CONDITIONS UNDER CLEAR SKIES AND VERY LIGHT WINDS. TEMPS
HERE WILL DROP INTO THE LOW-MID 30S OVERNIGHT...WITH POTENTIAL FOR
PATCHY VALLEY FOG. LOWS GENERALLY IN THE 40S EAST OF THE BLUE
RIDGE.

SURFACE HIGH PRESSURE WILL GRADUALLY WORK ITS WAY EASTWARD
THROUGHOUT THE DAY MONDAY...AND THEN SETTLE INTO THE CAROLINAS BY
LATE IN THE DAY. NORTHWEST WINDS SHOULD REDEVELOP MONDAY
MORNING...BUT GRADUALLY SHIFT TO THE SOUTHWEST BY LATE IN THE DAY
AS RETURN FLOW DEVELOPS AROUND THE HIGH. COULD SEE SOME RESIDUAL
CLOUDS OVER NORTHERN PORTIONS OF THE CWA DUE TO A POTENTIAL WEAK
BOUNDARY OVER PA...BUT OTHERWISE MOSTLY SUNNY SKIES ARE EXPECTED.
HIGHS GENERALLY IN THE UPPER 60S OVER HIGHER ELEVATIONS AND NERN
MD...TO THE LOW 70S ELSEWHERE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
SPRAWLING AREA OF HIPRES WL BE COVERING THE SERN CONUS TUE. THE RDG
WL BE FLATTENED A LTL COMPARED TO MON AS NRN STREAM H8 S/WV AND
PLENTIFUL H8 WAA SPREAD ACRS PA/NYS/SRN NEW ENGLND. AS A RSLT...XPCT
CLDCVR TO INCR ELY MRNG TUE ACRS NRN MD/ERN WVA...AND SPREAD SWD TO
ABOUT NAK/DCA/SHD. H8 TEMPS WL STILL BE RISING THO...UP TO ARND 14C.
TUE MRNG MIN-T WL REFLECT EVIDENCE OF COOL AIR DRAINING INTO THE
VLYS...W/ WARMER TEMPS AT THE RDG TOPS. GOING MIN-T FCST SEEMS
REASONABLE...AND MADE MINIMAL ADJUSTMENTS. HWVR...WL BUMP TUE MAXT
UP TO UPR 70S-ARND 80F. CONSEQUENCE OF WAA/INCRSG DEWPTS EVIDENT TUE
NGT AS WELL. DEWPTS LKLY WL BE IN THE LWR-MID 50S BY THEN...AND MADE
APPROPRIATE ADJUSTMENTS TO WED MIN-T.

THE S/WV WL CONT MVG NEWD WED...LEAVING CWFA W/IN SFC-H8 RDG.
INSOLATION SHUD BE GREATER...AND WLY LLVL FLOW SHUD YIELD SOME
COMPRESSIONAL WARMING TO BOOT. HV BUMPED WED MAXT UP TO LWR 80S
AREAWIDE SAVE THE RDG TOPS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
LRG HIPRES RDG WL DOMINATE THU AND FRI AS WELL. MOSUN/DRY CONDS AND
WARM TEMPS WL PREVAIL. WL NEED TO SEE HOW QUICKLY RDG BREAKS DOWN
THO. THERE/S SOME EVIDENCE THAT FLATTENING OF H5 FLOW WL SURPRESS
WARM AIR A PINCH SWD...WHICH IS REFLECTED IN TEMP FCSTS...SPCLY
FRI. IF THIS PROGRESSION SLOWS...FRI MAY END UP AS WARM AS ERLR IN
THE WEEK.

LTST GDNC COMING INTO A LTL BETTER AGREEMENT THAT THERE WL BE A
PTTN CHG BY THIS WKND. PTTN CHGS ALWAYS A LTL COMPLX...AND THIS
ONE MADE MORE SO BY POTL TROP SYSTEM IN THE ATLC OFF SE CONUS. OF
COURSE THERE ARE A RANGE OF SOLNS AT THIS PT...DRIVEN BY EVOLUTION
OF NRN STREAM SYSTEM...PROGRESS OF ASSOCD CDFNT...AND ITS EROSION
OF RDG AXIS. ULTIMATELY THAT WL DICTATE PCPN OUTPUT LCLLY...BOTH
WHEN AND FROM WHAT SOURCE. FCST NEXT WKND STRIKES A RESERVED
APPROACH ATTM DUE TO LOW PREDICTABILITY...KEEPING POPS LOW AND
LWRG MAXT SAT-SUN. MIN-T KEPT ELEVATED FOR LT OCT BASED ON
ANTICIPATED DEWPTS. EVEN THO ITS LT OCT...TROPICS WL NEED TO BE
MONITORED. PLS REFER TO NHC PROGS FOR OFFICIAL TROP FCSTS.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS EXPECTED AT THE TERMINALS THROUGH MONDAY. WINDS
WILL BE LIGHT OVERNIGHT. LIGHT NW FLOW TO START THE DAY
MONDAY...GRADUALLY SHIFTING TO THE W AND EVENTUALLY SW.

VFR FOR THE WK AHD.

&&

.MARINE...
LGT WINDS OVERNIGHT. WINDS GENERALLY NW 5-10 KT MONDAY...
GRADUALLY SHIFTING TO THE W AND SW.

TRANQUIL BOATING WX FOR THE WK AHD UNDER HIPRES. SLY FLOW AOB 10 KT
MON NGT-TUE. A DISTURBANCE PASSING WELL N OF TH EWATERS WL ENHANCE
SLY FLOW TUE NGT /PERHAPS UP TO 15 KT/ AND THEN CAUSE FLOW TO VEER
WLY WED. S/SWLY FLOW WL GNLY PREVAIL THRU FRI. NO FLAGS ANTICIPATED
ATTM.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...WOODY!
PRVS...KCS/HTS
Hazardous weather outlook, Oct 21, 6:24 PM EDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
624 PM EDT SUN OCT 21 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221130-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
624 PM EDT SUN OCT 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-221130-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
624 PM EDT SUN OCT 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in Virginia, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.